Tornadoes · United States · Tennessee · 2018
EF0 tornado, Ruthville to Jewell, Tennessee, February 24, 2018
From Ruthville to Jewell, this EF0 tornado ran 5.2 miles across Weakley County on February 24, 2018, touching down at 7:21 PM CST and reaching 75 yards wide. It killed nobody, and did $50,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- February 24, 2018
- Touchdown
- 7:21 PM CST (01:21 UTC)
- Lifted
- 7:26 PM CST (01:26 UTC)
- On the ground
- 5 minutes
- Path length
- 5.2 miles (8.3 km)
- Path width
- 75 yards (69 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- County
- Weakley County
- Touchdown point
- 36.411, -88.790
- Lift-off point
- 36.445, -88.712
- Record number
- 1802241921-01
The damage survey
16 damage points were recorded along this path by NWS MEG and NWS PAH, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 98 mph.
- Variable damage directions
- Variable damage directions.
- Convergent damage path comprising of dozens of very large trees uprooted.
- At least a dozen trees with tops or limbs broken out.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A strong cold front interacted with a very unstable airmass across the Midsouth during the afternoon and evening hours of February 24h. All facets of severe weather occurred.
A weak tornado tracked across rural parts of northern Weakley County. Trees were knocked down and a couple of farm buildings were damaged.
A weak tornado tracked across rural areas knocking down trees.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
18 minutes of warning. NWS MEG issued a tornado warning for this county at 01:03 UTC, 18 minutes before the tornado touched down, in force until 01:45 UTC.
The county was under a tornado watch, issued at 21:18 UTC and running to 03:58 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 21:18 UTC | 03:58 UTC | Tornado Watch | MEG |
| 00:45 UTC | 01:30 UTC | Severe Thunderstorm Warning | MEG |
| 01:03 UTC | 01:45 UTC | Tornado Warning | MEG |
| 01:17 UTC | 07:15 UTC | Flash Flood Warning | MEG |
| 01:20 UTC | 02:00 UTC | Tornado Warning | MEG |
| 01:27 UTC | 02:06 UTC | Severe Thunderstorm Warning | MEG |
| 01:30 UTC | 02:00 UTC | Tornado Warning | MEG |
| 01:43 UTC | 02:03 UTC | Tornado Warning | MEG |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Enhanced Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 00:42 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the tornado touched down at Feb 24, 5:47 PM CST, 1 hour 34 minutes earlier.
Area forecast discussion, Feb 24, 5:47 PM CST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
547 PM CST Sat Feb 24 2018
.DISCUSSION...
Updated for the Aviation Discussion.
&&
.PREV DISCUSSION... /issued 348 PM CST Sat Feb 24 2018/
DISCUSSION...
Severe thunderstorms are possible across all of the Midsouth this
afternoon into tonight. There is an enhanced risk of severe
weather including the potential for wind, tornadoes, and hail. Heavy
rain is also a threat adding to the already saturated soils. The
flood watch will remain in effect through tonight for much of the
Midsouth. Expect numerous showers and thunderstorms to continue
through this afternoon into tonight ahead of an approaching cold
front. The frontal boundary should be southeast of the forecast
area by late tonight.
The front will become stationary north of the gulf coast Sunday
and Sunday night while an area of rain north of the boundary moves
into across north Mississippi. The rain chance will continue over
that area into Sunday night before moving to the east.
Another complex system will provide a chance of flooding rain and
possible severe weather around the middle of the week.
SWC
&&
.AVIATION...
For 00Z TAFs
VFR conditions in eastern sites until line gets to the areas then
LIFR likely as line gets to each site like in Jonesboro. Expect
changing winds and gusty winds with ceiling and visibilities
varying with storms. By Sunday morning things should improve a
lot. Should be light north winds switching to northeast/east by
Sunday afternoon with VFR ceilings and visibility. TLSJr
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through late tonight for Clay-Craighead-Crittenden-
Cross-Greene-Lawrence-Lee AR-Mississippi-Phillips-Poinsett-
Randolph-St. Francis.
MO...Flood Watch through late tonight for Dunklin-Pemiscot.
MS...Flood Watch through late tonight for Alcorn-Benton MS-Coahoma-
DeSoto-Marshall-Panola-Quitman-Tate-Tippah-Tunica.
TN...Flood Watch through late tonight for Benton TN-Carroll-Chester-
Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-Hardin-
Haywood-Henderson-Henry-Lake-Lauderdale-Madison-McNairy-
Obion-Shelby-Tipton-Weakley.
&&Hazardous weather outlook, Feb 24, 2:49 PM CST, 4 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 249 PM CST Sat Feb 24 2018 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-251200- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 249 PM CST Sat Feb 24 2018 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight There is an Enhanced Risk of severe thunderstorms this afternoon into the evening hours across all of the Midsouth. Damaging winds, hail, flash flooding and tornadoes are all possible. The threat of flooding will continue across all of the Midsouth although it will be greatest North and West of a line from Clarksdale Mississippi to Memphis to Paris, Tennessee. Saturated soil may make trees especially prone to be toppled by winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday Heavy rain and strong to possibly severe thunderstorms are possible Wednesday. Flooding is also a concern midweek. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested this afternoon through late tonight. SWC
In the hours before
Local storm report, Feb 24, 5:45 PM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
545 PM CST SAT FEB 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG EGYPT 35.87N 90.95W
02/24/2018 CRAIGHEAD AR EMERGENCY MNGR
TREES DOWN IN WESTERN CRAIGHEAD COUNTY, EGYPT AREA.
&&
WLCLocal storm report, Feb 24, 6:05 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
605 PM CST SAT FEB 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM TSTM WND GST TRUMANN 35.67N 90.52W
02/24/2018 E70 MPH POINSETT AR TRAINED SPOTTER
LIGHT POLES AND TREES DOWN IN THE TRUMANN AREA.
&&
WLCLocal storm report, Feb 24, 6:11 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
611 PM CST SAT FEB 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG 5 S BONO 35.83N 90.81W
02/24/2018 CRAIGHEAD AR BROADCAST MEDIA
PAVILLION DESTROYED NEAR BONO, MULTIPLE REPORTS OF WIND
DAMAGE IN THE AREA.
&&
WLCLocal storm report, Feb 24, 6:20 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
620 PM CST SAT FEB 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 PM FLASH FLOOD POCAHONTAS 36.26N 90.97W
02/24/2018 RANDOLPH AR PUBLIC
SEVERAL ROADS ACROSS TOWN UNDER WATER.
&&
JABLocal storm report, Feb 24, 6:29 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
629 PM CST SAT FEB 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 PM TSTM WND DMG KEISER 35.67N 90.09W
02/24/2018 MISSISSIPPI AR LAW ENFORCEMENT
DAMAGE TO FIRST BAPTIST CHURCH IN KEISER, BLOWN
TRANSFORMERS, POWER LINES AND TREES DOWN.
&&
WLCLocal storm report, Feb 24, 6:34 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
634 PM CST SAT FEB 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM TORNADO 3 W OSCEOLA 35.70N 90.05W
02/24/2018 MISSISSIPPI AR TRAINED SPOTTER
ROOF RIPPED OFF HOTEL, CONSIDERABLE DAMAGE. TIME
ESTIMATED BY RADAR.
&&
WLCThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Nashville Metro, TN (KBNA), 00:00Z
1.4 hours before the tornado, 196 km from the path. February 25, 2018.
- Mixed-layer CAPE
- 78 J/kg
- Mixed-layer CIN
- -34 J/kg
- Surface CAPE
- 771 J/kg
- Mixed-layer LCL
- 1167 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 235 m²/s²
- 0-3 km storm-relative helicity
- 256 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
- 0-3 km lapse rate
- 6.4 K/km
Nashville Metro, TN (KBNA), 12:00Z
10.6 hours after it, 196 km from the path. February 25, 2018.
- Mixed-layer CAPE
- 87 J/kg
- Mixed-layer CIN
- -1 J/kg
- Surface CAPE
- 125 J/kg
- Mixed-layer LCL
- 507 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -80 m²/s²
- 0-3 km storm-relative helicity
- -17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.6 K/km
The surface observations
Everett-Stewart (UCY), 22 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 23:35 UTC | 68 | 64.4 | 170° 11 kt | 1006.4 | ||
| 23:55 UTC | 68 | 64.4 | 170° 13 kt | 1006.1 | ||
| 00:15 UTC | 68 | 64.4 | 180° 12 kt | 1006.1 | ||
| 00:35 UTC | 69.8 | 64.4 | 170° 15 kt | 22 | 1005.4 | HZ |
| 00:55 UTC | 68 | 64.4 | 170° 15 kt | 22 | 1005.4 | |
| 01:15 UTC | 68 | 62.6 | 220° 20 kt | 26 | 1007.8 | HZ |
| 01:35 UTC | 60.8 | 59 | 240° 11 kt | 1007.5 | BR | |
| 01:55 UTC | 62.6 | 60.8 | 220° 11 kt | 1007.8 | BR | |
| 02:15 UTC | 64.4 | 60.8 | 220° 16 kt | 23 | 1007.8 | BR |
| 02:35 UTC | 62.6 | 59 | 220° 18 kt | 25 | 1008.5 | |
| 02:55 UTC | 62.6 | 57.2 | 210° 12 kt | 19 | 1008.5 | |
| 03:15 UTC | 60.8 | 55.4 | 220° 12 kt | 1008.5 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Paducah radar (KPAH), 71 km away, was scanning. The volume nearest the touchdown began at 01:22 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 01:00 UTC | TSTM WND DMG | 1 Ne Paris | Henry, TN | POWER POLES AND TREES DOWN ALONG INDIA AND MCINTOSH ROADS. |
| 01:02 UTC | TSTM WND DMG | 3 Ne Union City | Obion, TN | SEVERAL HOMES DAMAGED AND POWER LINES DOWN. TIME ESTIMATED BY RADAR. |
| 01:02 UTC | TORNADO | 3 Ne Union City | Obion, TN | *** 3 INJ *** POSSIBLE TORNADO. 10 PEOPLE WERE RESCUED FROM SEVERAL DAMAGED STRUCTURES AROUND THE AREA. THREE INDIVIDUALS WERE TRANSPORTED TO HOSPITAL WITH UNKNOWN INJURIES. |
| 01:10 UTC | TSTM WND DMG | 3 Sw Trimble | Dyer, TN | MULTIPLE TREES DOWN ACROSS ROAD BETWEEN NEWBERN AND TRIMBLE. |
| 01:42 UTC | TSTM WND DMG | 6 Nne Gleason | Weakley, TN | 4 FOOT DIAMETER TREE DOWN ACROSS HIGHWAY 190, BLOCKING BOTH LANES. TIME ESTIMATED BY RADAR. |
| 01:45 UTC | TSTM WND DMG | Dresden | Weakley, TN | SOME TREES AND POWER LINES DOWN ACROSS THE COUNTY. |
| 01:50 UTC | FLASH FLOOD | 3 Ne Newbern | Dyer, TN | FLOODED ROADS BETWEEN TRIMBLE AND NEWBERN. POSSIBLE ROADS WASHED OUT. |
| 02:30 UTC | TSTM WND DMG | Huntingdon | Carroll, TN | TREES AND POWER LINES DOWN ACROSS THE COUNTY. TREE DOWN ON HOUSE. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2018 tornado in TennesseeEvery tornado in Tennessee since 1950Warnings in force in Tennessee nowThe forecast where you are
The other tornadoes of February 24, 2018
29 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| February 24 | 3:53 PM CST | EF2 | Robertson, TN to KY | 12.9 | 350 | 1 | 1 | $850,000 |
| February 24 | 5:11 PM CST | EF0 | Jackson, AR | 0.2 | 50 | $20,000 | ||
| February 24 | 5:19 PM CST | EF1 | Barren, KY | 1.9 | 50 | $280,000 | ||
| February 24 | 5:20 PM CST | EF1 | Cross, AR | 3.2 | 75 | $500,000 | ||
| February 24 | 5:21 PM CST | EF2 | Clay, AR to MO | 41.9 | 150 | 1 | 5 | $2.5 million |
| February 24 | 6:06 PM CST | EF2 | Mississippi, AR | 9.9 | 100 | 1 | $1.0 million | |
| February 24 | 6:30 PM CST | EF2 | New Madrid, MO | 0.9 | 150 | 2 | $750,000 | |
| February 24 | 6:51 PM CST | EF0 | Obion, TN | 5.6 | 75 | $50,000 | ||
| February 24 | 7:07 PM CST | EF1 | Obion, TN | 3.2 | 450 | 3 | $2.0 million | |
| February 24 | 7:17 PM CST | EF0 | Gibson, TN | 4.3 | 75 | $25,000 | ||
| February 24 | 7:36 PM CST | EF0 | Weakley, TN | 7.4 | 75 | $25,000 | ||
| February 24 | 7:37 PM CST | EF1 | Calloway, KY | 8.3 | 125 | $450,000 | ||
| February 24 | 7:37 PM CST | EF1 | McCracken, KY | 1.9 | 100 | $85,000 | ||
| February 24 | 7:42 PM CST | EF1 | Graves, KY | 1.2 | 100 | $50,000 | ||
| February 24 | 7:50 PM CST | EF1 | Calloway, KY | 1.4 | 100 | $550,000 | ||
| February 24 | 8:02 PM CST | EF1 | Henry, TN | 3.9 | 75 | $50,000 | ||
| February 24 | 8:44 PM CST | EF0 | Christian, KY | 5.3 | 75 | $20,000 | ||
| February 24 | 8:45 PM CST | EF2 | Christian, KY | 5.4 | 200 | 9 | $6.0 million | |
| February 24 | 8:50 PM CST | EF1 | Montgomery, TN | 5.3 | 150 | $1.0 million | ||
| February 24 | 8:55 PM CST | EF0 | Christian, KY | 0.5 | 50 | $6,000 | ||
| February 24 | 9:03 PM CST | EF2 | Montgomery, TN | 4.1 | 200 | 2 | $7.0 million | |
| February 24 | 9:15 PM CST | EF0 | Logan, KY | 2.9 | 300 | $30,000 | ||
| February 24 | 9:19 PM CST | EF1 | Robertson, TN | 3.6 | 150 | $50,000 | ||
| February 24 | 9:21 PM CST | EF1 | Butler, KY | 1.4 | 100 | $20,000 | ||
| February 24 | 9:50 PM CST | EF0 | Simpson, KY | 1.7 | 100 | $50,000 | ||
| February 24 | 10:33 PM CST | EF2 | Green, KY | 1.3 | 100 | $130,000 | ||
| February 24 | 12:03 AM EST | EF1 | Clermont, OH | 3.5 | 200 | $85,000 | ||
| February 24 | 12:13 AM EST | EF1 | Brown, OH | 4.9 | 300 | $65,000 | ||
| February 24 | 12:50 AM EST | EF1 | Garrard, KY | 0.1 | 100 | $50,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.